Indiana, 2003

Flooding in Indiana, November 28 to 30, 2003

November 28 to 30, 2003 · NWS IND · 2 events in 2 counties and zones

1 to 2 inches of rain fell across southern Indiana on the 27th and 28th causing minor lowland flooding at Petersburg along the lower White River. 9 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

1 to 2 inches of rain fell across southern Indiana on the 27th and 28th causing minor lowland flooding at Petersburg along the lower White River. The river crested at 16.9 feet. Flood stage is 16 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 28, 1:15 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Nov 28, 1:15 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EST FRI NOV 28 2003

.DISCUSSION...IMMEDIATE PROBLEM IS ENDING SHSN TONIGHT. OBS HAVE IT
INTO ILL. SATELLITE SHOWS CLOUD SHIELD CUTTING OFF SHARPLY FARTHER
WEST. BOTH ETA AND GFS SHOW STRONG Q-VECTOR DIVERGENCE DEVELOPING
THIS EVENING.

HAVE NO PROBLEM CONTINUING SOME SNOW SHOWERS INTO EVENING...ENDING
BEFORE MIDNIGHT. REAL ISSUE IS 20-30 PERCENT MODEL POPS OVERNIGHT.
12Z SOUNDINGS WERE QUITE DRY ABOVE BOUNDARY LAYER. LOOKS LIKE CHANCE
FLURRIES IS BETTER THAN CHANCE SNOW SHOWERS.

LATE TONIGHT...HIGH MARCHING IN SHOULD GIVE MOSTLY CLEAR WEATHER
UNTIL SUNDAY. MODELS ARE CLOSE ON THIS. IN FACT THEY ARE EVEN RATHER
DRY SUNDAY...BUT I WILL MENTION A SLGHT CHANCE THEN. WITH NEXT FRONT
COMING IN...WE SHOULD AT LEAST BE AT CLIMATOLOGICAL POPS.

MODELS ARE ALSO CLOSE ON TEMPS FOR WEEKEND. MAV MAY BE SLIGHTLY
BETTER ON LOWS TONIGHT SINCE EXPECTING CLOUDS AND WINDS MOST OF THE
TIME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KWIATKOWSKI
Hazardous weather outlook, Nov 28, 6:13 AM EST, 13 hours 47 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 AM EST FRI NOV 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Daviess

When
November 28, 8:00 PM EST to November 30, 11:59 PM EST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Flood, Knox

When
November 28, 8:00 PM EST to November 30, 8:00 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335568, 5335569.